MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Codes Image Orientation Incorrect (1305); Incorrect, Inadequate or Imprecise Result or Readings (1535); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1.Initial reporter phone: (b)(6).The device evaluation details.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation on 09-mar-2026.Following j&j medtech procedures, a visual inspection and force test of the returned device were performed.Visual inspection revealed foreign reddish material presumably blood inside the pebax.Then, the device was connected to the carto 3 system and the generator, and it was recognized and visualized correctly, no errors were observed.The force feature was evaluated and the force values and the vector were detected within specifications.No force issues were observed.Further examination under microscopic imaging, a separation between pebax and electrode section was found, and the reddish material inside it.A manufacturing record evaluation was performed for the finished device, and no internal action was found during the review.The separation between the pebax and electrode could be related to the force issue and foreign material on pebax reported event by the customer; therefore, the complaint was confirmed.The root cause of the pebax damage could be related to a manufacturing process.The instruction for use (ifu) contains the following warnings and precautions: in order to prevent damage to the catheter tip, use the insertion tube supplied with the catheter to advance or retract the catheter through the hemostatic valve of the sheath.After insertion, slide the insertion tube back toward the handle.Do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.This product issue will be addressed through johnson & johnson medtech quality system.An internal corrective action has been opened to investigate manufacturing opportunities related to the force sensor sleeve insolation to prevent fluids to get inside into the device.Explanation of codes: investigation findings: manufacturing process problem identified (c16)/ investigation conclusions: cause traced to manufacturing (d03)/ component code: sleeve (g04115) were selected as related to the customer¿s reported ¿the force reading jumped from 15g to over 50g¿, ¿vector appeared to point back into the catheter¿ and ¿blood noted in the chamber with the spring¿ issues.In addition, biosense webster inc.Analysis finding of the ¿manufacturing process¿ related.Investigation findings: mechanical problem identified (c07) / investigation conclusions: cause traced to manufacturing (d03) / component code: sleeve (g04115) were selected as related to the customer¿s reported ¿the force reading jumped from 15g to over 50g¿, ¿vector appeared to point back into the catheter¿ and ¿blood noted in the chamber with the spring¿ issues.In addition, biosense webster inc.Analysis finding of ¿a separation between pebax and electrode section was found, and the reddish material inside it¿.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a redo atrial fibrillation (afib) procedure with a thermocool smarttouch sf catheter for which biosense webster¿s product analysis lab (pal) identified a separation between the pebax and the electrode section.A thermocool smarttouch sf catheter was inserted into the left atrium for a redo atrial fibrillation procedure.The catheter was zeroed and no errors were seen on the carto.The first ablation began and the force reading jumped from 15g to over 50g and the vector appeared to point back into the catheter.Ablation was terminated immediately.The catheter was re-zeroed and moved into a new position, but the same response occurred when ablation began.The cable was changed but the problem persisted.When the catheter was removed from the body, there was blood noted in the chamber with the spring.The catheter was replaced and the case proceeded uninterrupted.No patient consequence.Additional information was received.The boston scientific, sureflex steerable guiding sheath, 8.5f was used.No difficulty experienced while maneuvering the catheter or during the withdrawal.The catheter pebax did not appear cracked nor broken.The biosense webster, inc.Product analysis lab received the device for evaluation and per the evaluation completion on 11-mar-2026, observed foreign reddish material presumably blood inside the pebax.Further examination under microscopic imaging found a separation between the pebax and the electrode section and reddish material inside of it.The event was originally considered non-reportable, however, bwi became aware of a separation between the pebax and the electrode section on 11-mar-2026 and have assessed this returned condition as reportable.

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24779078
Report Number2029046-2026-01123
Device Sequence Number6133873
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)281012(10)31773047L
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31773047L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2026
Initial Report FDA Received Date04/03/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/13/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown